Evidence map›Paper›PMID 38690558›Full record

ArticleEuropean heart journal. Case reports2024

Repeated occurrence of severe hypotension associated with azithromycin infusion in a patient with fulminant myocarditis: a case report.

Max Lenz, Konstantin A Krychtiuk, Robert Zilberszac, Walter S Speidl, Gottfried Heinz

Open access · goldAbstract readCase Reports
In one paragraph

Article in European heart journal. Case reports, 2024. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.

0numbers the graph read from it
0cells of the map it votes in
0citing papers in PubMed
0.4field-weighted citation impact, top 38% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

0 citing papers in PubMed, 1 citations in OpenAlex.

No citing paper in PubMed yet.

4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

5 authors at 2 institutions in 1 country.

Max LenzDivision of Cardiology, Department of Internal Medicine II, Medical University of Vienna, Waehringer Guertel 18-20, 1090 Vienna, Austria.ORCID https://orcid.org/0000-0003-3539-994X
Konstantin A KrychtiukDivision of Cardiology, Department of Internal Medicine II, Medical University of Vienna, Waehringer Guertel 18-20, 1090 Vienna, Austria.
Robert ZilberszacDivision of Cardiology, Department of Internal Medicine II, Medical University of Vienna, Waehringer Guertel 18-20, 1090 Vienna, Austria.
Walter S SpeidlDivision of Cardiology, Department of Internal Medicine II, Medical University of Vienna, Waehringer Guertel 18-20, 1090 Vienna, Austria.
Gottfried HeinzDivision of Cardiology, Department of Internal Medicine II, Medical University of Vienna, Waehringer Guertel 18-20, 1090 Vienna, Austria.
Medical University of Vienna · ATLudwig Boltzmann Institute for Digital Health and Prevention · AT

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

Background: Intravenous administration of azithromycin has been linked to severe hypotension in some case reports in the past. We report a further case of profound shock requiring excessive use of vasopressors and extracorporeal membrane oxygenation (ECMO). Case summary: An 18-year-old Caucasian male was admitted due to fulminant myocarditis and signs of cardiogenic shock. He had to be put on venoarterial ECMO only hours after admission. Due to the occurrence of disseminated intravascular coagulation and heparin-induced thrombocytopenia, haemodynamic support was discontinued on Day 8. On Day 11 of his stay, the patient started to exhibit signs of severe infection and a single 1500 mg dose of azithromycin was prescribed. Immediately after starting the infusion, the patient developed profound hypotension and signs of cardiogenic shock. Consecutively, venoarterial ECMO had to be re-established, and the azithromycin infusion was stopped in the process. It took the restart of the compound to recognize the connection between the administration of the therapy and the occurrence of cardiogenic shock. After discontinuing azithromycin, no further sudden hypotensive episodes were recorded, and the patient received left ventricular assist device implantation as a bridge to recovery or transplant. Discussion: Rapid-onset hypotension appears to be a very rare but important adverse drug reaction associated with intravenous administration of azithromycin. Factors such as preceding infection and reduced biventricular function may facilitate the described occurrence.

Indexed as

AzithromycinCardiogenic shockCase reportECMOFulminant myocarditisICU

Identifiers

PMID38690558
PMCPMC11060109
OpenAlexW4394921201

What OpenQuestion holds

Textmetadata
LicenceCC BY
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.